Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 10, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 19, 2019, 4:13 PM EDT for Allegan County, Van Buren County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2019, 4:13 PM EDT (20:13 UTC)
- Expired
- May 19, 2019, 5:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:30 PM EDT, 43 minutes earlier.
Area forecast discussion, May 19, 3:30 PM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 PM EDT Sun May 19 2019 LATEST UPDATE... Synopsis/Discussion/Marine/Hydro .SYNOPSIS... Issued at 330 PM EDT Sun May 19 2019 -Showers and thunderstorms ending this evening -Breezy and Chilly Monday; patchy frost possible Monday night north of I-96 -Rebounding temperatures for mid to late week with shower and thunderstorms potential returning. && .DISCUSSION...(This evening through next Sunday) Issued at 330 PM EDT Sun May 19 2019 Narrow window of potential svr tstms with damaging winds still exists between 4 PM and 9 PM this evening as mid level shortwave and sfc cold front come through the area. High shear/low cape environment with MLCapes only around 500 J/KG but 0-6 KM shear of 70-75 kts. A brief area of clearing is now spreading in from the west and upstream storm reports indicate a history of localized svr wind gusts around Milwaukee and Chicago. This scattered convection may temporarily weaken over the cold waters of the Lk MI but then re- intensify again once over land in wrn Lwr MI. Latest CAMs indicate a scattered to broken line of strong convection along the lakeshore at 21Z, reaching the LAN/JXN areas around 00Z. Poor mid level lapse rates of 5.5 to 6 C/KM are a limiting factor, but if line of storms can somehow congeal and develop a cold pool, the damaging wind threat will increase as the storms move east at nearly 50 kts early this evening. Storm threat ends after 9 PM then dry but breezy and turning cool tonight. Extensive low level cloudiness will pour in late tonight and early Monday behind the front, lingering much of tomorrow. Incoming sfc ridge should bring decreasing clouds mid to late afternoon as well as diminishing winds. Will need to consider a potential frost advisory for Monday night up north with light winds and clr skies under the sfc ridge. Warm front will start lifting back north late Tuesday night and Wednesday, bringing our next chance of showers and tstms. Thursday and Friday look like warm/humid days with the warm front probably to our north, but isolated diurnal showers or storms could still develop. The upcoming holiday weekend could feature periodic showers and tstms with the frontal boundary draped across the region. Daily high temps will be tricky since cool readings are likely north of the boundary with summerlike readings and humid conditions to the south. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 150 PM EDT Sun May 19 2019 Scattered rain showers and ocnl MVFR cigs are expected through around 20Z, followed by a roughly 4 hour window between 20Z and 00Z in which tstms, some strong, may impact the terminals. These storms could contain some brief gusty winds in excess of 40kts and heavy downpours which produce IFR vsbys. Tstm threat ending after 00Z but gusty west winds to 25 kts continuing. Widespread MVFR cigs overspreading the region after 06Z tonight and remaining in place Monday morning with the gusty west winds becoming northwesterly by Noon Monday. && .MARINE... Issued at 330 PM EDT Sun May 19 2019 No change to the Small craft Advisory. Still concerned about some potential beach erosion tonight with westerly wind trajectory behind the cold front and 4-6 ft waves, but confidence not high enough to issue Lakeshore Flood Advisory. Winds and waves diminishing late Monday and especially Monday night. && .HYDROLOGY... Issued at 330 PM EDT Sun May 19 2019 Rainfall since the locally heavy rainfall Friday night has been limited in nature, with no real impacts for most areas. The exception to this has been at Vicksburg where the level has come up to near flood stage. Emergency Management and river observers indicate no threat to homes or people, so we have held off on headlines for now, and will continue to monitor. We are not expecting any significant amounts of rainfall this evening with the storms, or through the coming work week. There will be a couple of chances of rainfall, however these systems look progressive, and should not have all of the ingredients needed for heavy rain events. Flooding already occurring due to high Lake Michigan water levels may worsen a bit with stiff southwest to northwest winds tonight into Monday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 5 PM EDT Monday for LMZ844>849. && SYNOPSIS...Meade DISCUSSION...Meade AVIATION...Meade HYDROLOGY...NJJ MARINE...Meade
Hazardous weather outlook, May 19, 3:40 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 340 AM EDT Sun May 19 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-200745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 340 AM EDT Sun May 19 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A few thunderstorms are possible this morning and early afternoon with heavy downpours and cloud to ground lightning as the main threats. A second round of showers and thunderstorms is possible this afternoon--mainly between 4 and 10 pm. Should the storms occur, damaging winds to 60 mph with downed tree limbs are possible. A brief period of gusty winds to 40 mph is possible this afternoon. Minor lakeshore flooding and beach erosion is possible after midnight tonight, though flooding is not expected to be widespread but instead confined to especially vulnerable locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday Minor lakeshore flooding and beach erosion is possible through early Monday afternoon though flooding is not expected to be widespread but instead confined to especially vulnerable locations. Frost is possible early Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening. LMZ844>849-200745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 340 AM EDT Sun May 19 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible from mid-morning to late afternoon with cloud to water lightning and gusty winds possible. Patchy dense fog is possible though this evening, especially toward the open water. Winds and waves will be hazardous to small crafts from this afternoon through late Monday evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds and waves will be hazardous to small crafts from this afternoon through late Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. BORCHARDT
In the hours before
Local storm report, May 19, 1:06 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 PM EDT SUN MAY 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM TSTM WND GST 1 SSE SPRINGFIELD 42.32N 85.23W
05/19/2019 M48 MPH CALHOUN MI ASOS
ASOS STATION KBTL BATTLE CREEK.
&&Special weather statement, May 19, 3:06 PM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 306 PM EDT Sun May 19 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-192100- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 306 PM EDT Sun May 19 2019 ...THUNDERSTORMS EXPECTED THIS AFTERNOON OR EVENING... Scattered thunderstorms are expected to move through the area from west to east today, reaching the Lake Michigan shore around 4 PM, and the Lansing area by 7 PM. Occasional cloud to ground lightning strikes and wind gusts greater than 40 MPH are expected with these storms. Damage to tree limbs and power lines are possible. Isolated wind gusts to 60 MPH could knock down larger trees. These storms will move quickly to the east-northeast at 45 to 50 MPH. Be prepared to move indoors when thunderstorms approach. CAS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:17 PM EDT | Special Marine Warning | GRR | 88 min | |
| May 19, 5:13 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kalamazoo, Van Buren | 32 min |
| May 19, 5:50 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 25 min |
| May 19, 6:27 PM EDT | Tornado Warning | GRR | Barry, Eaton | 9 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.